One of the most commonly used medications in horses is cortisone and yet there is some concern about cortisone causing founder in horses. Most of the cortisone used in horses is used in the joints to treat performance horses for arthritis although it is often used for skin allergies as well. When you hear someone saying they had their horse’s joints injected, 90% of the time a form of cortisone was used as part of the medication. First of all, I want to say that there is no scientific evidence that giving cortisone to horses causes laminitis and founder, and the condition is extremely rare. However, several studies have shown that a small percentage of horses with laminitis have been administered cortisone. Normal doses of cortisone have been used routinely with no side effects and most horses that have developed laminitis and foundered have been given large doses.
The drug triamcinolone is considered one of the types of cortisone most likely to cause a problem. Triamcinolone, or Vetalog, is commonly used in high motion joints in horses. There is no normal total approved dosage for triamcinolone in horses but many veterinarians believe about 20 mg is the most that should be used. However, many horses with multiple joint problems require more than this and dosages up to 30 and 40 mg are commonly used with no side effects. Dosages above 80 mg are believed to increase the risk of laminitis and because these drugs can affect a horse for a period of time after injection, it is a concern to inject joints on horses too often. Also, horses that may be susceptible to laminitis or founder, such as overweight horses, may be more likely to founder after cortisone injections. So be aware that if your veterinarian is using cortisone on your horse, foundering is a small possibility.